Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Tight contact structures via dynamics

Authors: John Etnyre and Robert Ghrist
Journal: Proc. Amer. Math. Soc. 127 (1999), 3697-3706
MSC (1991): Primary 53C15, 57M12; Secondary 58F05
Published electronically: August 5, 1999
MathSciNet review: 1670438
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the problem of realizing tight contact structures on closed orientable three-manifolds. By applying the theorems of Hofer et al., one may deduce tightness from dynamical properties of (Reeb) flows transverse to the contact structure. We detail how two classical constructions, Dehn surgery and branched covering, may be performed on dynamically-constrained links in such a way as to preserve a transverse tight contact structure.

References [Enhancements On Off] (What's this?)

  • 1. B. Aebisher, Symplectic geometry, Progress in Math., no. 124, Birkhaüser, Berlin, 1994.
  • 2. D. Anosov, Geodesic flows on closed Riemannian manifolds with negative curvature, Proc. Skelkov Inst. 90 (1967). MR 39:3527
  • 3. D. Bennequin, Entrelacements et équations de Pfaff, Asterisque 107-108 (1983), 87-161. MR 86e:58070
  • 4. Y. Benoist, P. Foulon, and F. Labourie, Flots d'Anosov à distributions stable et instable différentiables, J. Amer. Math. Soc. 5 (1992), no. 1, 33-74. MR 93b:58112
  • 5. T. Dombre, U. Frisch, J. Greene, M. Hénon, A. Mehr, and A. Soward, Chaotic streamlines in the ABC flows, J. Fluid Mech. 167 (1986), 353-391. MR 88f:76012
  • 6. Y. Eliashberg, Classification of overtwisted contact structures on 3-manifolds, Invent. Math. 98 (1989), 623-637. MR 90k:53064
  • 7. -, Topological characterization of Stein manifolds of dimension $>$ 2, Int. J. of Math. 1 (1990), 29-46. MR 91k:32012
  • 8. -, Contact 3-manifolds twenty years since J. Martinet's work, Ann. Inst. Fourier, Grenoble 42(1-2) (1992), 165-192. MR 93k:57029
  • 9. Y. Eliashberg and W. Thurston, Confoliations, University Lecture Series, vol. 13, American Mathematical Society, 1998. MR 98m:53042
  • 10. J. Etnyre, Tight contact structures on lens spaces, Preprint, 1997.
  • 11. A. Fathi, F. Laudenbach, and V. Poenaru et al., Travaux de Thurston sur les surfaces, Astérique 66-67 (1979).
  • 12. D. Gabai, Foliations and the topology of 3-manifolds I, J. Diff. Geom. 18 (1983), 445-503. MR 86a:57009
  • 13. E. Giroux, Une structure de contact, même tendue est plus ou moins tordue, Ann. Scient. Ec. Norm. Sup. 27 (1994), 697-705. MR 96b:57034
  • 14. R. Gompf, Handlebody construction of Stein surfaces, Preprint, 1996.
  • 15. J. Gonzalo, Branched covers and contact structures, Proc. Am. Math. Soc. 101 (1987), 347-352. MR 88k:53058
  • 16. M. Gromov, Pseudoholomorphic curves in symplectic manifolds, Invent. Math. 82 (1985), 307-347. MR 87j:53053
  • 17. H. Hofer, Pseudoholomorphic curves in symplectizations with applications to the Weinstein conjecture in dimension three, Invent. Math. 114 (1993), 515-563. MR 94j:58064
  • 18. H. Hofer and M. Kriener, Holomorphic curves in contact dynamics, Notes from 1997 Park City Mathematics Institute, July 1997.
  • 19. H. Hofer and E. Zehnder, Hamiltonian dynamics and symplectic invariants, Birkhäuser, Berlin, 1994. MR 96g:58001
  • 20. Y. Kanda, The classification of tight contact structures on the 3-torus, Comm. in Anal. and Geom. 5 (1997), 413-438. MR 99c:57054
  • 21. W. B. R. Lickorish, A representation of orientable combinatorial 3-manifolds, Ann. of Math. 76 (1962), 531-538. MR 27:1929
  • 22. J. Martinet, Forms de contact sur les variétés de dimension 3, Springer Lecture Notes in Math., no. 209, 142-163, Springer Lecture Notes in Math., no. 209, Springer-Verlag, 1971, pp. 142-163. MR 50:3263
  • 23. D. McDuff and D. Salamon, Introduction to symplectic topology, Oxford University Press, New York, 1995. MR 97b:58062
  • 24. J. Plante, Anosov flows, Am. J. Math. 94 (1972), 729-754. MR 51:14099
  • 25. G. Reeb, Sur certaines propriétés topologiques des trajectoires des systèmes dynamiques, Acad. Roy. Belgique Cl. Sci. Mém. Coll. 27(9) (1952), 1-64. MR 15:336b
  • 26. W. Thurston and H. Winkelnkemper, On the existence of contact forms, Proc. Am. Math. Soc. 52 (1975), 345-347. MR 51:11561
  • 27. A. Wallace, Modifications and cobounding manifolds, Can. J. Math. 12 (1960), 503-528. MR 23:A2887
  • 28. A. Weinstein, Contact surgery and symplectic handlebodies, Hokkaido Math. J. 20 (1991), 241-251. MR 92g:53028

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C15, 57M12, 58F05

Retrieve articles in all journals with MSC (1991): 53C15, 57M12, 58F05

Additional Information

John Etnyre
Affiliation: Department of Mathematics, Stanford University, Palo Alto, California 94305

Robert Ghrist
Affiliation: School of Mathematics, Georgia Institute of Technology, Atlanta, Georgia 30332

Keywords: Tight contact structures, Reeb flows
Received by editor(s): January 28, 1998
Published electronically: August 5, 1999
Additional Notes: The first author was supported in part by NSF Grant # DMS-9705949.
The second author was supported in part by NSF Grant # DMS-9508846.
Communicated by: Ronald A. Fintushel
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society